Skip to content

Announcements

Pressures not falling in the less than 120/80 range? See our High Blood Pressure Health Center for information about symptoms and treatment.

To learn more about how lifestyle changes can help manage and prevent symptoms:

Exercise and High Blood Pressure
Healthy Diet - Salt Shockers and Dash Diet



dry cough with Lisinopril
avatar
An_248223 posted:
I was on Lisinopril HCTZ a couple years. I had a terrible dry cough: choking when talking on phone or with friends in person, drinking water constantly, tickle in throat continually, chewing gum or having hard candy, cough drops during day and thru the night just to sleep. It was terrible at night the most. Afraid I might choke to death on gum or cough drops while sleeping and had water always near me (this didn't work at all). Then, when I went every six months to dr. for blood check for high cholestrol, hbp, etc., they would call me and say your sodium is low, eat more salt. Just what you tell a person with hbp. I was urinating all morning after taking this pill in morning before breakfast. Guess what? An ENT specialist was going to give some expensive test because he though it was because I had reflux and that was causing the cough. WRONG! He said take 2 tablets for reflux, tried that for few month, no difference,(one always helped before that). Then this expensive test with tube down nose and throat the check for acids and reflux without taking medication for reflux. I decided against the $860 test, plus $75 for another visit. I would have to pay for this out of pocket I have $10,000 deduc. ins. My daughter, who was an RN for less than 2 yrs. figured it out. She said my Lisinopril is known for causing a cough. I told my general practice dr. to change medication to one without HCTZ which was flushing all my water and sodium out. That is why I urinated too much and often in a.m., had low sodium, and constant cough. That was IT! Immediately, after starting new medication, I had no more cough, no more choking when talking or at night while sleeping, no low sodium after blood tests. Miracle!!! Suffering for years with this. I sent ENT specialist a letter stating you should not order expensive tests for patients when not needed. Just look at the whole patient's health history, meds, supplements, vitamins, etc. That is what a good healthcare person does. I learned that in dietetics classes also while getting my degree. Never got a response from him (I didn't expect one). That is why healthcare is so expensive, just order more tests!!! Let's look at the drug side effects first, doctors. Let's help your patients. I am sure happy my daughter figured it out. It took so little to change my life for the better. Hope it helps others!!!
Reply
 
avatar
Jack060 responded:
Hi,your info helped me a lot I have been taking lisinopril and like you, it has being causing a terrible cough,I feels like my lungs;at times, can not take one more cough.My doctor prescribed me a new med (amlodipine 5mg)but I am really worried what this new med going to do to me; but since you have been where I am I will like to suggest the same med you are taking to my doctor, if is ok and do not mind sharing the new medication that is working so well for you it will help me greatly. I will appreciate it a million.thank you so very much.
JR
 
avatar
billh99 replied to Jack060's response:
That message is 3 years old. Most likely the person will never see it.

But there are a number of different classes of meds used for high BP. And each person is different in many ways. What works for them might not for you or vice versa.

And read the package insert. It will list more common side effects.


Helpful Tips

garlic oil
I've started taking 2 "garlic oil perles" along with my regular meds (metoperol, lisinopril. nefedipine) and my pressure has dropped 25 ... More
Was this Helpful?
23 of 33 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center